Skip to Main Content

++

Thyroid hormone is available in the synthetic forms liothyronine (triiodothyronine, or T3), levothyroxine (tetraiodothyronine, or T4), and liotrix (both T3 and T4) and as natural desiccated animal thyroid (containing both T3 and T4). Dosage equivalents are listed in Table II–57. Despite concern about the potentially life-threatening manifestations of thyrotoxicosis, serious toxicity rarely occurs after acute thyroid hormone ingestion.

++
Table Graphic Jump Location
Table II-57 Thyroid Hormone: Dose Equivalents
++

  1. Mechanism of toxicity. Excessive thyroid hormone potentiates adrenergic activity in the cardiovascular, GI, and nervous systems. The effects of T3 overdose are manifested within the first 6 hours after ingestion. In contrast, symptoms of T4 overdose may be delayed 2–5 days after ingestion while metabolic conversion to T3 occurs.

  2. Toxic dose

    1. An acute ingestion of more than 5 mg of levothyroxine (T4) or 0.75 mg of triiodothyronine (T3) is considered potentially toxic. An adult has survived an ingestion of 48 g of unspecified thyroid tablets; a 15-month-old child had moderate symptoms after ingesting 1.5 g of desiccated thyroid.

    2. Euthyroid adults and children appear to have a high tolerance to the effects of an acute overdose. Patients with preexisting cardiac disease and those with chronic overmedication have a lower threshold of toxicity. Sudden deaths have been reported after chronic thyroid hormone abuse in healthy adults.

    3. Pharmacokinetics (see Table II–61)

  3. Clinical presentation. The effects of an acute T4 overdose may not be evident for several days because of a delay in the metabolism of T4 to the more active T3.

    1. Mild to moderate intoxication may cause sinus tachycardia, elevated temperature, flushing, diarrhea, vomiting, headache, anxiety, agitation, psychosis, and confusion.

    2. Severe toxicity may include supraventricular tachycardia, hyperthermia, and hypotension. There are case reports of seizures after acute overdose.

  4. Diagnosis is based on a history of ingestion and signs and symptoms of increased sympathetic activity.

    1. Specific levels. Elevated (free and total) T4 and T3 concentrations do not correlate well with the risk for developing clinical symptoms and are therefore of minimal use in the overdose setting.

    2. Other useful laboratory studies include electrolytes, glucose, BUN, creatinine, and ECG monitoring.

  5. Treatment

    1. Emergency and supportive measures

      1. Maintain an open airway and assist ventilation if necessary (See Airway and Breathing).

      2. Treat seizures (See Seizures), hyperthermia (See Hyperthermia), hypotension (See Hypotension), and arrhythmias (See QRS interval prolongation, Tachycardia, and Ventricular dysrhythmias) if they occur.

      3. Repeated evaluation over several days is recommended after large T4 or combined ingestions because serious symptoms may be delayed.

      4. Most patients will suffer no serious toxicity or will recover with simple supportive care.

        ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.